One of the most popular and sought-after classes of pain relievers, opiates, is really not the safest way to relieve pain and maintain health in a given disease – but its effectiveness is difficult to argue with. Today, a talented team of neurophysiologists from Rutgers University in the United States presented the results of their study, conducted from 1999 to 2018, in which they investigated the relationship between the use of opiate pain relievers and various patterns of hearing impairment and even loss of hearing – and the results became truly unusual.
The fact is that some earlier studies often indicated that the systematic consumption of certain opiates or opiate-containing substances in one way or another can lead to hearing loss, including permanent. However, the very mechanism of this relationship remained unclear, and therefore the American team of researchers began their own investigation, conducted on 41 volunteers who took various opiate pain relievers.
It turned out that more than 88% of them reported in one way or another over time about various hearing problems, including stunning in one of two ears, which can be a great example of how dangerous an overdose of opiates can be. Moreover, experts clarified that in some people, a similar reaction of gradual loss of hearing in one or both ears can occur after the first intake of an excessively large dose of opiates. It is estimated that 21% of the subjects experienced only temporary patterns of hearing loss.
However, the results of this study were quite sufficient to convince leading pharmaceutical specialists about the need to revise the process of manufacturing, prescribing and distributing modern opiate pain relievers and all other medical products, since their side effects in their harm significantly exceed the beneficial activities of opiates. It is possible that pharmacists will soon introduce a safer form and type of release.